Ohio, 2012

Damaging Winds and High Wind in Ohio, January 17, 2012

January 17, 2012 · NWS CLE · 19 events in 10 counties and zones

A very strong area of low pressure passed to the north of Lake Erie during the afternoon hours of January 17th. Strong and damaging winds occurred along and behind a cold front trailing the low.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$98,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A very strong area of low pressure passed to the north of Lake Erie during the afternoon hours of January 17th. Strong and damaging winds occurred along and behind a cold front trailing the low. Peak wind gusts at many locations were over 60 mph. A few severe thunderstorms were also reported ahead of the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 17, 12:53 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 17, 12:53 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1253 PM EST TUE JAN 17 2012

.SYNOPSIS...
LOW PRESSURE WILL TRACK FROM THE MID MISSISSIPPI VALLEY ACROSS
SOUTHEAST MICHIGAN TODAY. THIS SYSTEM WILL PULL A STRONG COLD FRONT
ACROSS THE AREA THIS EVENING BEFORE TRACKING TOWARDS THE NEW ENGLAND
STATES ON WEDNESDAY. HIGH PRESSURE WILL BUILD EAST ACROSS THE
SOUTHERN LAKES REGION ON WEDNESDAY FOLLOWED BY ANOTHER CLIPPER AND
ASSOCIATED COLD FRONT LATE THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONGER WESTERLY WINDS WILL OCCUR IN THE WAKE OF A STRONG COLD
FRONT THAT IS MOVING ACROSS INDIANA. WE ARE CONSIDERING THE
ISSUANCE OF A WIND ADVISORY FOR THE ENTIRE AREA THIS EVENING WITH
WINDS GUSTING OVER 40 KNOTS.

OTHERWISE ONLY MINOR CHANGES TO THE GRIDS TO REFLECT CURRENT
CONDITIONS.

PREVIOUS DISCUSSION...
GOOD NEWS IS SOME OF THE MORE WIDESPREAD RAIN IS
PULLING OUT OF THE AREA WITH A BETTER CONVECTIVE LINE MOVING
ACROSS SOUTHERN OHIO. PRIMARY UPDATE WAS TO LOWER POPS ACROSS THE
AREA FOR THE AFTERNOON HOURS TO CHANCE. HAVE ALREADY ISSUED AN SPS
JUST TO HIGHLIGHT THE WIND POTENTIAL FOR THIS AFTERNOON. IT IS A
RELATIVELY NARROW WINDOW AND ON THE EDGE ABOUT IF WE WILL GET INTO
ADVISORY CRITERIA GUSTS OR NOT. IT LOOKS LIKE WE WILL REMAIN
CLOUDY AND MIXING WILL BE LIMITED.

LOW PRESSURE WAS LOCATED ACROSS SOUTHEAST MI LATE THIS MORNING
WITH A WARM FRONT EXTENDING EASTWARD TO LAKE ERIE AND A COLD FRONT
EXTENDING BACK TO ARKANSAS. TEMPERATURES ACROSS NORTHERN OHIO
HAVE SURGED INTO THE UPPER 40S TO NEAR 50 DEGREES AND MOST
LOCATIONS CAN EXPECT TO TOP THE 50 DEGREE MARK THIS MORNING BEFORE
A STRONG COLD FRONT COMES THROUGH DURING THE AFTERNOON. GIVEN THE
VERY WARM AIRMASS IN PLACE...WE WILL BE APPROACHING EVENING BEFORE
THE BOUNDARY LAYER COOLS ENOUGH TO SUPPORT A CHANGE OVER TO SNOW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
THE COLD FRONT WILL HAVE JUST ABOUT CLEARED THE FORECAST AREA BY
THIS EVENING WITH COLDER AIR SETTLING OVER THE AREA OVERNIGHT.
OUTSIDE OF THE SNOW BELT...SCATTERED SNOW SHOWERS WILL BE POSSIBLE
THROUGH THE EVENING HOURS AS LOW LEVELS RAPIDLY COOL BEFORE
MID-LEVEL MOISTURE EXITS WITH THE DEPARTING SYSTEM. THE COLUMN WILL
QUICKLY BECOME TOO DRY TO SUPPORT MUCH IN THE WAY OF ADDITIONAL
SNOWFALL AND ANY ACCUMULATIONS ARE EXPECTED TO BE MINOR. FOR THE
SNOW BELT WE WILL SEE TEMPERATURES COOL ENOUGH FOR LAKE EFFECT TO
RAMP UP BETWEEN 03-06Z WED. GOOD INSTABILITY DEVELOPS OVER THE LAKE
FOR MOST OF THE OVERNIGHT HOURS AND EXTENDS UP INTO THE FAVORABLE
SNOW GROWTH REGION. EQUILIBRIUM LEVELS OF 8-10K FEET WILL START TO
DECREASE AFTER 12Z WED WITH A SHORTWAVE RIDGE ALREADY OVERHEAD BY
18Z WED. EVEN LOW LEVEL MOISTURE HAS A HARD TIME HOLDING ON OVER
LAKE ERIE DURING THE DAYTIME HOURS ALTHOUGH THE BUILDING RIDGE IS
EXPECTED TO BRIEFLY ENHANCE LOW LEVEL CONVERGENCE INTO MAINLY NW
PENNSYLVANIA. WE ARE REALLY ONLY LOOKING AT ABOUT A 6-9 HOUR WINDOW
OF GOOD LAKE EFFECT BEFORE MOISTURE EXITS. LAKE EFFECT DURING THIS
WINDOW IS EXPECTED TO BE CHARACTERIZED BY SMALLER MULTI-BANDS WITHIN
THE NORTHWEST FLOW WITH THE HIGHER ACCUMULATIONS EXPECTED OVER THE
TERRAIN. LOW LEVEL CONVERGENCE ALSO APPEARS TO BE SOMEWHAT ENHANCED
TOWARDS ASHTABULA/NW PA DURING THE EARLY PART OF THE EVENT AND THIS
IS WHERE THE HIGHEST ACCUMS WILL BE FOCUSED. AT THIS TIME WE ARE
GENERALLY LOOKING FOR 3 TO 6 INCHES IN PORTIONS OF THE SNOWBELT WITH
LOCALLY HIGHER AMOUNTS TOWARDS 8 INCHES IN NW PENNSYLVANIA. A LAKE
EFFECT SNOW WATCH HAS BEEN ISSUED FOR SOUTHERN ERIE AND CRAWFORD
COUNTIES AND ADVISORIES MAY BE NEEDED ELSEWHERE.

ANOTHER CLIPPER IS EXPECTED TO PASS NORTH OF THE STATE ON
THURSDAY PULLING ANOTHER SHOT OF VERY COLD AIR OVER THE REGION.
MODELS SHOW 850MB TEMPS OVER LAKE ERIE COOLING TO AT LEAST -16C ON
THURSDAY NIGHT AVAILABLE MOISTURE IS VERY UNCERTAIN WITH SOME
MODELS SHOWING A DEEP LAYER OF DRY AIR WRAPPING INTO THE SYSTEM.
FOR NOW WE WILL CARRY 50-70 PERCENT POPS IN THE SNOWBELT BUT ANY
LAKE EFFECT SNOW IS AGAIN EXPECTED TO BE A VERY QUICK SHOT.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
BIG CHANGES IN THE GFS MODEL RUN AND LONG RANGE TEMPERATURE GUIDANCE
THIS MORNING. THE GFS IS TRENDING TOWARD A MUCH COLDER SOLUTION FOR
THE WEEKEND. SREF WOULD SUGGEST THAT IT IS LEANING IN THE DIRECTION
OF THE EUROPEAN AT THIS TIME WITH A ZONAL FLOW ALOFT. SINCE THE GFS
IS MAKING SUCH A RADICAL CHANGE THIS MORNING...WILL SIDE MORE TOWARD
THE EUROPEAN UNTIL I SEE SOME CONSISTENCY. EARLIER RUNS HAD A MILD
SCENARIO PAINTED FOR THE WEEKEND BUT THE GFS CAME IN WITH MUCH
COLDER TEMPERATURES THAN THE EUROPEAN.

IN THE MEAN TIME...ZONAL FLOW WILL OCCUR OVER THE WEEKEND IN THE
UPPER LEVELS OF THE ATMOSPHERE KEEPING THE POLAR JET STREAM NORTH OF
THE REGION. STILL LOOKING AT WARM FRONT APPROACHING THE AREA ON
MONDAY. TEMPERATURES THROUGH THE PERIOD WARM INTO THE 40S SATURDAY
AND SUNDAY AND GO SLIGHTLY COOLER ON MONDAY AS A WEAK WAVE MOVES BY
JUST NORTH OF THE AREA AND SENDS A WEAK COLD FRONT SOUTH ACROSS THE
AREA.

PRECIPITATION WILL TAPER OFF ON SATURDAY AND THEN REMAIN DRY UNTIL
MONDAY AS A WEAK RIDGE BUILDS EAST ACROSS THE AREA. COLD FRONT LIFTS
BACK NORTH AS A WARM FRONT LATE MONDAY AND BRINGS ANOTHER CHANCE FOR
SOME RAIN DURING THE DAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SOUTHWESTERLY WINDS WILL BE GUSTY THROUGH THE AFTERNOON...GENERALLY
BETWEEN 25 AND 35 KNOTS. STRONGER WINDS (50+ KNOTS) JUST ABOVE THE
SURFACE WILL CONTINUE TO PROVIDE SOME SPEED SHEAR. SO EXPECT A
BUMPY RIDE THROUGH THE LOWER LEVELS.

OTHERWISE MUCH OF THE EASTERN PORTION OF THE REGION WILL SEE SOME
BRIEF VFR CONDITIONS THROUGH MID AFTERNOON. AS THE COLD FRONT
ARRIVES WINDS WILL SHIFT TO THE WEST AND WILL INCREASE
SLIGHTLY...GUSTS WILL BE AROUND 40 KNOTS. CEILINGS WILL DROP WITH
THE FRONTAL BOUNDARY. THERE WILL ALSO BE SOME SHOWERS ALONG AND
JUST BEHIND THE THE FRONT. SOUTHERN TAF SITES...KFDY...KMFD AND
KCAK MAY SEE A CB IN THE VICINITY BUT CHANCES NOT HIGH ENOUGH TO
MENTION IN THE TAF AT THIS TIME. RAIN WILL CHANGE TO SNOW DURING
THE EVENING WEST AND LATE EVENING INTO THE OVERNIGHT ACROSS THE
EAST. WE WILL THEN MONITOR FOR A SMALL WINDOW OF LAKE EFFECT SNOW
THAT WILL AFFECT AREAS NEAR AND EAST OF KCLE TO KCAK LINE. BELIEVE
THE HEAVIEST SNOW MAY BE AROUND 12Z. CONDITIONS SHOULD THEN
GRADUALLY IMPROVE INTO WEDNESDAY AFTERNOON.

.OUTLOOK...NON VFR EXPECTED THROUGH WEDNESDAY AFTERNOON FOR NE OH
INTO NW PA. NON VFR MAY RETURN FOR THU.

&&

.MARINE...
WILL BE HOISTING GALE WARNING FOR MAINLY TONIGHT AS IT WILL BE A
SHORT LIVED EVENT. WINDS PICK UP IN INTENSITY AFTER COLD FRONTAL
PASSAGE. EXPECTING WINDS OUT OF THE SOUTH TODAY AND SHOULD BE STRONG
ENOUGH FOR SMALL CRAFT ADVISORIES ON THE LAKE UNTIL THIS EVENING.

WINDS WILL BECOME SUSTAINED AT 35 TO 40 ON THE LAKE WITH HIGHER
GUSTS BUT WE WILL BE BASING WARNING ON SUSTAINED GALES WITH THIS
SYSTEM.

THE GALES WILL BE SHORT LIVED TONIGHT AS WINDS DIE DOWN RATHER
QUICKLY BY MORNING.

WILL LIKELY NEED SMALL CRAFT ADVISORIES AGAIN ON THURSDAY BEFORE
DIMINISHING GOING INTO THE WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...LAKE EFFECT SNOW WATCH FROM 11 PM EST THIS EVENING THROUGH
     WEDNESDAY AFTERNOON FOR PAZ002-003.
MARINE...GALE WARNING FROM 6 PM THIS EVENING TO 7 AM EST WEDNESDAY FOR
     LEZ061-142>149-162>169.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     LEZ142>149.

&&

SYNOPSIS...KEC
NEAR TERM...KEC/OUDEMAN
SHORT TERM...KEC
LONG TERM...LOMBARDY
AVIATION...MULLEN
MARINE...LOMBARDY
Hazardous weather outlook, Jan 17, 7:27 AM EST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
727 AM EST TUE JAN 17 2012

OHZ003-006>011-017>023-027>033-036>038-047-181230-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
727 AM EST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

RAINFALL AMOUNTS OF ONE HALF INCH COULD CAUSE RIVERS AND STREAMS
TO RISE LATER TODAY AND TONIGHT. THE SMALL STREAMS WILL SEE THE
GREATEST IMPACTS FROM THE RAINFALL AND MAY REACH BANK FULL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RISES ARE EXPECTED ON AREA RIVERS AGAIN THIS WEEK WITH FLOODING
POSSIBLE BY THIS WEEKEND. THE RAINFALL EXPECTED TODAY COMBINED
WITH RECENT SNOWFALL COULD ONCE AGAIN SATURATE THE GROUND CAUSING
RUNOFF INTO RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-181230-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
727 AM EST TUE JAN 17 2012

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

PAZ002-003-181230-
SOUTHERN ERIE-CRAWFORD PA-
727 AM EST TUE JAN 17 2012

...LAKE EFFECT SNOW WATCH IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

LAKE EFFECT SNOW BANDS COULD DEVELOP BEHIND A STRONG COLD FRONT
OVER NORTHWEST PENNSYLVANIA LATER TONIGHT. THERE IS THE
POSSIBILITY THAT SIGNIFICANT SNOW ACCUMULATIONS COULD
OCCUR...ESPECIALLY IN THE HIGHER ELEVATIONS. PLEASE STAY TUNED TO
LATER FORECASTS FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

LAKE EFFECT SNOW WILL CONTINUE ON WEDNESDAY WITH SIGNIFICANT SNOW
ACCUMULATIONS POSSIBLE. THE SNOW IS EXPECTED TO TAPER OFF
WEDNESDAY EVENING.

RISES ARE EXPECTED ON AREA RIVERS AGAIN THIS WEEK WITH FLOODING
POSSIBLE BY THIS WEEKEND. THE RAINFALL EXPECTED TODAY COMBINED
WITH RECENT SNOWFALL COULD ONCE AGAIN SATURATE THE GROUND CAUSING
RUNOFF INTO RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ012>014-089-PAZ001-181230-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
727 AM EST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POSSIBILITY FOR LAKE EFFECT SNOW SHOWERS TONIGHT
BEHIND A STRONG COLD FRONT. THE SNOW SHOWERS COULD PRODUCE SNOW
ACCUMULATIONS THAT WILL APPROACH ADVISORY CRITERIA.

THE COMBINATION OF THE WIND AND SNOW WILL MAKE TRAVEL DIFFICULT.

BE SURE TO CHECK THE LATEST FORECASTS FOR THE POSSIBLE ISSUANCE OF
A LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LAKE EFFECT SNOW WILL CONTINUE ON WEDNESDAY WITH SIGNIFICANT SNOW
ACCUMULATIONS POSSIBLE. THE SNOW IS EXPECTED TO TAPER OFF
WEDNESDAY EVENING.

RISES ARE EXPECTED ON AREA RIVERS AGAIN THIS WEEK WITH FLOODING
POSSIBLE BY THIS WEEKEND. THE RAINFALL EXPECTED TODAY COMBINED
WITH RECENT SNOWFALL COULD ONCE AGAIN SATURATE THE GROUND CAUSING
RUNOFF INTO RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LOMBARDY

In the hours before

Special weather statement, Jan 17, 9:22 AM EST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
922 AM EST TUE JAN 17 2012

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-172100-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...SANDUSKY...LORAIN...CLEVELAND...MENTOR...CHARDON...
JEFFERSON...FINDLAY...TIFFIN...NORWALK...MEDINA...AKRON...
RAVENNA...WARREN...UPPER SANDUSKY...CAREY...BUCYRUS...MANSFIELD...
ASHLAND...WOOSTER...CANTON...YOUNGSTOWN...MARION...MOUNT GILEAD...
MILLERSBURG...MOUNT VERNON...ASHTABULA...ERIE...EDINBORO...
MEADVILLE
922 AM EST TUE JAN 17 2012

...GUSTY WINDS EXPECTED TODAY...

WINDS WILL BECOME INCREASINGLY GUSTY THIS AFTERNOON WITH THE
APPROACH OF A STRONG COLD FRONT. PRIOR TO THE COLD FRONT SOUTHERLY
WINDS WILL BEGIN TO GUST TO NEAR 45 MPH...WITH THE WINDS SHIFTING
TO THE WEST WITH THE PASSAGE OF THE FRONT. THE STRONGER GUSTS
WILL DIMINISH TOWARD EVENING.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...OR OUR WEBSITE AT
WEATHER.GOV/CLE FOR UPDATES.

OUDEMAN

The radar

The Cleveland radar (KCLE), 158 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 6 high wind. Local standard time, as filed.

High Wind, Hancock

When
January 17, 2:23 PM EST
Where
Hancock forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.002, -83.666 (the zone’s center; the record gives no point)

A 59 mph wind gust was measured by an automated sensor at the Findlay Airport.

High Wind, Richland

When
January 17, 3:31 PM EST
Where
Richland forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

A 62 mph wind gust was measured by an automated sensor at the Mansfield Lahm Airport.

High Wind, Lorain

When
January 17, 3:46 PM EST
Where
Lorain forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

A 60 mph wind gust was measured by an automated sensor at the Lorain County Airport.

High Wind, Ottawa

When
January 17, 3:46 PM EST
Where
Ottawa forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

A 59 mph wind gust was measured by an automated sensor on the Sandusky Bay Bridge.

High Wind, Lorain

When
January 17, 4:05 PM EST
Where
Lorain forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

High winds knocked a large tree down into a house on the southeast side of Elyria. Several trees were reported down in Columbia and Eaton Townships.

Thunderstorm Wind, Cuyahoga

When
January 17, 4:20 PM EST
Where
Cuyahoga County, South Euclid
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.500, -81.520

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Geauga

When
January 17, 4:30 PM EST
Where
Geauga County, Bainbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.380, -81.330

Thunderstorm winds blew down a traffic light at the Intersection of U.S. Route 422 and State Route 306.

High Wind, Cuyahoga

When
January 17, 4:32 PM EST
Where
Cuyahoga forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

A 61 mph wind gust was measured by an automated sensor at Cleveland Hopkins International Airport.

Thunderstorm Wind, Geauga

When
January 17, 4:35 PM EST
Where
Geauga County, 2.33 mi W of South Russell
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
41.426, -81.375

Thunderstorm winds knocked a large tree on to a house.

Thunderstorm Wind, Summit

When
January 17, 4:35 PM EST
Where
Summit County, Akron
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
41.080, -81.500

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Geauga

When
January 17, 4:37 PM EST
Where
Geauga County, Chardon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.580, -81.200

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Ashtabula

When
January 17, 4:45 PM EST
Where
Ashtabula County, Ashtabula
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.880, -80.800

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Geauga

When
January 17, 4:45 PM EST
Where
Geauga County, Parkman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.370, -81.070

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Ashtabula

When
January 17, 4:53 PM EST
Where
Ashtabula County, Conneaut
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.950, -80.550

A trained spotter measured a 65 mph wind gust.

Thunderstorm Wind, Ashtabula

When
January 17, 5:06 PM EST
Where
Ashtabula County, Ashtabula Co Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.780, -80.700

An automated sensor measured a 59 mph wind gust at the Ashtabula County Airport.

Thunderstorm Wind, Trumbull

When
January 17, 5:10 PM EST
Where
Trumbull County, Bristolville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
41.380, -80.880

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Trumbull

When
January 17, 5:20 PM EST
Where
Trumbull County, Johnston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.380, -80.680

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Trumbull

When
January 17, 5:28 PM EST
Where
Trumbull County, Youngstown Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.270, -80.680

An automated sensor measured a 58 mph wind gust at the Youngstown-Warren Regional Airport.

Thunderstorm Wind, Mahoning

When
January 17, 5:33 PM EST
Where
Mahoning County, Youngstown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.070, -80.650

Thunderstorm winds downed a couple of trees on the east side of Youngstown.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359207, 359208, 359209, 360936, 359210, 360940, 360943, 359206, 360941, 360944, 360937, 360938, 360942, 360939, 360949, 360946, 360947, 360948, 360945.